New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1523
   Posted 2/12/2006 9:36 AM (GMT -7)   
Hi all,
   I have GERD and IBS.  I take Calcium and Magnesium supplements for my IBS, and I've noticed that it seems to help with some of the GERD symptoms.  Has anyone else found this to be true?

Nikib5
Regular Member


Date Joined Feb 2006
Total Posts : 88
   Posted 2/13/2006 6:07 AM (GMT -7)   

That's interesting, Cathy. I know that calcium helped my IBS-D, so maybe there is something there that helps calm the digestive system. I don't know about magnesium. I took one today though to try it.

~Niki


CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1523
   Posted 2/13/2006 11:31 AM (GMT -7)   
Hi Niki,
My worst IBS symptom was feeling like I had a small animal living in my chest. I was always feeling movement there, and alot of the time, it felt like an irregular heartbeat, but wasn't. I had horrendous bloating, pressure, burping, etc., etc.....and as long as I take calcium, I have NO symptoms! I suppose there's alot of overlap with IBS and GERD.....since it is all the same organ.
I've gotten in the habit of taking magnesium, since it seems to help with all my muscle problems.

thedwp
Regular Member


Date Joined May 2005
Total Posts : 61
   Posted 2/13/2006 2:26 PM (GMT -7)   
Cathy:

Interesting...I had an ablation back in April of 05 for AV re-entry to stop my heart from going into SVT...I battled irregular heartbeats for years and there were sooo many times where I thought it just felt like something in my chest moving around. somtimes I would even bend over and feel a thump...somtimes it would be my heart and then other times I wasn't sure what it was...could this be from IBS or GERD?
"Where There's Life There's Hope"

my dad


CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1523
   Posted 2/13/2006 6:27 PM (GMT -7)   
Hi thedwp,
I'm sorry, but I forget if you're male or female?? I ask, because so many of us women in perimenopause seem to get alot of irregular heartbeats. I have alot less, now that I've come down on my beta blocker. It's funny, because people are usually put on beta blockers for irregular heartbeats!
about a year and a half ago, I went through a horrible spell of irregular hearts AND feeling a strangeness in my chest that wasn't irregular heartbeats. I'm pretty sure that that strangeness has something to do with my IBS. I guess we forget that our transverse colons are sort of up there in our chests.
But.....there have been many times when my GERD acted up, and so did my irregular heartbeats, and I became aware of the possibility that the nerves in our esophoguses might somehow be connected with our hearts. I think that when our lower esophoguses get irritated, it seems to give us irregular heartbeats. That's just an unscientific theory I have.
There was a post on this here in the past.....maybe I can find it, and you can read it.
I also know that when my transverse colon is full of "stuff", I get alot of ectopy too. I think some of us just have really sensitive hearts! I started taking magnesium supplements, and it seems to help with the irregular beats.
I'm sure that SVT you would have would be totally scary!! Are you doing better now?

thedwp
Regular Member


Date Joined May 2005
Total Posts : 61
   Posted 2/13/2006 6:46 PM (GMT -7)   
I am actually a male...I was on toporol XL for almost 3 years. I'm finally off of it and I'm so glad. It took a while for my heart to settle down but it's all good now. Now it's this strange nausea/GERD. But I must say that the Nexium is starting to help. I do plan on getting off sooner than later though.
"Where There's Life There's Hope"

my dad


CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1523
   Posted 2/14/2006 7:17 AM (GMT -7)   
Hi thedwp,
I'm curious....what side-effects might you have had on the Toprol? I think for me, it has made me really stupid! I just can't think straight on it. I think, now that I am through menopause, my sympathethic system has finally calmed down, and I think my BP would be fine without it...........but it has also helped me with migraines and panic attacks........so I'm a little nervous about getting off it. But it does make my thinking very confused, and I think it makes me fatigued also. I lowered the dose several months ago, and I definitely got some of my brain back!
Did you find that confusion/memory problems on it?

PPIs can definitely help. But just remember, when you do want to get off it, that you'll probably have some rebound acid production, which will probably last about a week, then calm down. Just be extra careful with your eating during that time.

thedwp
Regular Member


Date Joined May 2005
Total Posts : 61
   Posted 2/14/2006 7:37 AM (GMT -7)   
Hey Cathy:

Pardon the pun but I don't remember having any confusion/memory problems on it. The worst side effect for me was it slowed my heart rate down to like 55bpm and made me feel SLOWWWWW. As I began to back off of it I felt more energy. Like I said, it took like 3-4 months for my heart to settle down. When I first came off of it I could stand up to get a drink and my heart would race (not svt, but just race) they did tell me that would happen. Occasionally, if I'm under a lot of stress and my heart gets going faster than I want it to, I take a very small dose and in about an hour it settles back down and I'm fine. I know it can effect different people in different ways. Good luck with that...
"Where There's Life There's Hope"

my dad


CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1523
   Posted 2/14/2006 9:36 AM (GMT -7)   
Hi thedwp,

Lol......so you're saying your memory might be too bad to remember?? :)
I'm careful with alot of drugs that I stop........they all give me rebound, so I try to do it in small stages. When I came down from 75mg of the Toprol to 50, I even did that in 2 stages. Even then, I got several days of bad headaches, and alot of anxiety.
I have to admit, after having my resting heartrate at 110 some of the time, I absolutely loved those heartrates in the upper 50s! I was so used to my chest beating so hard. When I started on the Toprol, I would take my pulse alot, because it was sooooooo quiet, I wasn't sure it was still there! hahaha
It's supposed to be good for performance anxiety too and things like fear of flying. I think once I do get off it, I'll just take it for a few days before going to the dentist or the doctor......since, for some reason, that sends me into an unbelievable sympathetic response that can really get out of hand!
My heart rate at night is about lower 70s now. I'm sure getting in better physical shape would help alot.......but that is sometimes a challenge!
I'm glad you're doing better now. Having heart problems is no fun.
I'm sure your nausea and GERD aren't fun either.....but I'm guessing you'd probably choose that over SVT!

Nikib5
Regular Member


Date Joined Feb 2006
Total Posts : 88
   Posted 2/14/2006 12:53 PM (GMT -7)   
I just wanted to add something about calcium. The calcium supplements most of us take have calcium carbonate: the ingredient in Tums. Cathy, that's probably why you're feeling some relief.

On the other hand, I've been finding articles saying that calcium carbonate is bad because it causes the stomach to produce gastrin and more acid, so you get acid rebound when it wears off. This has me worried because I take calcium supplements so I can get enough calcium for my bones, but at the same time, am I making my GERD worse? I also noticed that some of the other things I'm taking also have calcium carbonate in them such as papaya enzyme pills and FiberCon. How much is too much?

~Niki

CathyA
Veteran Member


Date Joined Mar 2005
Total Posts : 1523
   Posted 2/14/2006 1:30 PM (GMT -7)   
Hi Niki,
I know that some types of calcium are better absorbed.......which is good for your bones, but I'm taking it to keep from getting diarrhea, so the carbonate is good for that. But.......I didn't know that about it causing gastrin secretion. Hmmm.....I'm going to have to do some research on that.
I've heard that you shouldn't take more than 1,200-1500 mg of calcium a day. But I'm not sure how you'd know exactly how much you were absorbing. I guess too much absorbed can start building up calcium plaque in your vessels, eyes, etc.
I never liked Tums, so I take Rolaids. Actually, I think I might have switched because I was trying to avoid all the aluminum in Tums.
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, February 21, 2018 10:29 AM (GMT -7)
There are a total of 2,931,644 posts in 321,664 threads.
View Active Threads


Who's Online
This forum has 160378 registered members. Please welcome our newest member, Tessie49.
395 Guest(s), 12 Registered Member(s) are currently online.  Details
Psilociraptor, Solaris719, island time, 1000Daisies, kloz31, Spanish, Sherrine, Tessie49, dutchjosie, Octobrsky13, juicyjblizzle, leo77